This website uses cookies to function correctly.
You may delete cookies at any time but doing so may result in some parts of the site not working correctly.
 

Drug Related Death

Drug Related Deaths – what you should know:

.

Drug Overdose

The 4 most common drugs identified in a drugs related death are:

  • Heroin
  • Diazepam
  • Alcohol
  • Methadone

These are depressants (downers)

The most common stimulants (uppers) are:

  • Cocaine
  • Amphetamines
  • Ecstasy

.

Other drugs can also contribute such as dihydrocodeine, over the counter painkillers and anti-depressants, especially if they are mixed with other depressant drugs (downers).

.

Signs and Symptoms of drug overdose

If you can correctly identify the signs and symptoms of drug overdose, you might be able to save a life

  • Breathing Problems – slow/ shallow/ infrequent breaths, snoring/rasping or no breathing
  • Pale skin, blue lips/nose/ fingertips
  • Poor response to noise or touch (shaking)
  • Loss of consciousness

.

The main causes of drugs overdose are
  • Low tolerance – if there has been a reduction or break in drug use
  • Mixing drugs with alcohol
  • Using too much
  • Using alone
  • Injecting drug use – this is most risky but 44% of drug deaths in 2003 were in non-injecting users

.

High Risk Times for Overdose
  • On release from prison
  • After leaving rehab
  • After detox
  • Festive periods

.

What should you do?
  • Think of your own safety first – watch out for any needles which might be around
  • Check the casualty for a response – shake their shoulders and shout loudly ‘open your eyes’
  • If there is no response, shout for help from anyone around
  • Turn the person onto their back and open their airway by gently placing 2 fingers under their chin and tilting their head back
  • Place your ear above the person’s mouth and listen for breathing, feel for breath on your cheek and also look for their chest rising and falling. Do this for 10 seconds

.

IF THEY ARE BREATHING
  • place the casualty on their side
  • Dial 999 and ask for an ambulance
  • Give the address and say the patient is unconscious and breathing
  • Stay with the person till the ambulance arrives

.

IF NOT BREATHING NORMALLY
  • Dial 999 and ask for an ambulance
  • Give the address and say the patient is not breathing
  • Begin CPR – the call handler will talk you through it

.

80% of casualties are already dead when the ambulance arrives  - don’t delay calling 999.

 
NHS ScotlandThis site is brought to you by My Surgery Website